If your blood sugar drops to 70 milligrams per deciliter (mg/dL) or lower, it’s known as hypoglycemia. If left untreated, this condition can cause disorientation, seizures, loss of consciousness, and even death.
If you have type 1 diabetes, it’s important to learn how to recognize and treat the early symptoms of hypoglycemia. To treat severe hypoglycemia, you can buy a glucagon emergency kit or glucagon nasal powder. Teach your family members, friends, and others where to find this medication and how to use it in the case of an emergency.
If you think someone is experiencing severe hypoglycemia, follow these steps to treat it.
1. Locate a glucagon emergency kit or glucagon nasal powder, if it’s available. If there’s no glucagon emergency kit or glucagon nasal powder available, skip to step #3.
2. Administer the glucagon emergency kit or glucagon nasal powder. Follow the package directions to prepare and administer the glucagon properly.
3. Turn the person on their side. If they vomit, this will help clear their airway and prevent them from choking.
4. Call 911 or your local number for emergency medical services. Tell the dispatcher that the person has type 1 diabetes and you think they’re experiencing severe hypoglycemia. Let them know if the person is very disoriented, having seizures, or unconscious.
5. If the person is still unconscious, having seizures, or too disoriented to swallow after 15 minutes, give them another dose of glucagon if it’s available. If emergency medical services haven’t arrived yet, update them on the situation.
6. When the person is conscious and able to swallow, follow the steps below. This will help normalize their blood sugar levels, even after the effects of glucagon wear off.
7. Give them 15 grams of fast-acting carbohydrates to eat or drink. For example, give them glucose tablets or glucose gel, a half-cup of fruit juice or soda that contains sugar (not diet), a tablespoon of honey or corn syrup, or a tablespoon of sugar dissolved in water.
8. After 15 minutes, encourage or help them to check their blood sugar levels using a glucose meter or continuous glucose monitor if it’s available. If their blood sugar level is still 70 mg/dL or lower, give them another 15 grams of fast-acting carbohydrates to eat or drink. Repeat steps 1 and 2 until their blood sugar rises above 70 mg/dL.
9. When their blood sugar levels return to normal, encourage them to eat a snack or meal that contains protein and carbohydrates. For example, give them some cheese and crackers or half a sandwich to eat.This will help stabilize their blood sugar.
If you have type 1 diabetes, learning how to recognize and treat hypoglycemia is essential for staying safe and healthy.
You can manage mild hypoglycemia by eating fast-acting carbohydrates. This will help boost your blood sugar levels quickly.
If you become too disoriented to swallow, start having seizures, or lose consciousness, you won’t be able to safely eat or drink carbohydrates. Instead, someone will need to give you glucagon.
To prepare for a potential emergency, purchase a glucagon emergency kit or glucagon nasal powder. Help your family members, friends, and others learn where to find it and how to use it.